Many factors can contribute to hair disorders. Alopecia, or hair loss, may be caused by medical conditions such as lupus, thyroid disorder, protein or iron deficiencies, or hormonal imbalances.  Hirsutism -- abnormal hair growth in women (such as a beard or chest hair) -- may be caused by ovarian, adrenal, thyroid or pituitary conditions. Identifying the cause, and treating the condition are our goal. 

decrease in your blood Prostate Specific Antigen (PSA) levels. Finasteride can affect a blood test called PSA (Prostate-Specific Antigen) for the screening of prostate cancer. If you have a PSA test done you should tell your healthcare provider that you are taking Finasteride because Finasteride decreases PSA levels. Changes in PSA levels will need to be evaluated by your healthcare provider. Any increase in follow-up PSA levels from their lowest point may signal the presence of prostate cancer and should be evaluated, even if the test results are still within the normal range for men not taking Finasteride. You should also tell your healthcare provider if you have not been taking Finasteride as prescribed because this may affect the PSA test results. For more information, talk to your healthcare provider.


Wow, I just started doing some research on this because I have been having problems with my hair thinning on the top of my head for several years, along with some sensitivity. I went to my internal medicine Doctor and he didn’t say much, which struck me as odd… he referred me to my women’s doctor who was slightly more sypathetic but offered no suggestions other than to see a dermatologist. I have been putting it off because I feel like I am getting the run-around. I see that I am not alone!
Okay, on the latter side if things, I would like all to know that with or without hair you are all beautiful. I don’t know you but I know what I have read about you and you all seem so courageous. I know how much it hurts to see so much of our hair falling out or gone but we have to be strong and realize that it is not the hair that is going to make us but our hearts. Diana, please stop stressing so much. Stress is the number one killer. My father always tells me that I worry so much but he constantly reminds me that if I was to leave this world who will be here to take care of my babies? Find happiness and comfort in God. Seek answers by praying. My prayers will and have been answered and they keep continuously getting answered…because without my prayers I would not have come across this website.
What a helpful website, thank you ladies for sharing. I am 55 and am loosing hair by handfuls when I shampoo. I have been using Minoxodil extra strength for about 5 years and it was helping but not anymore. I also have been taking Nioxin hair vitamins and they helped for the first 3 years but not now. I am going to check out Dr Redmond like several of you recommended and head to Sallys for hair extensions also. Does anyone know of a good Dermotologist or Endo Dr. in Humble or Kingwood Tx area? Karen
Mistakenly thought of as a male disease, around 40% percent of women will suffer from some form of hair loss by the age of 50. A woman’s hair is an important part of her aesthetic make-up. It represents her style and taste, and frames her face while accentuating her best features. Unfortunately, most physicians don’t have answers or solutions for women who begin to lose their hair.  Plano, TX hair restoration surgeon, Dr. Joseph Yaker, understands that this can be extremely catastrophic to a woman’s self-confidence, body image and quality of life. Clinical studies have shown that psychiatric disorders such as depression and anxiety are more common in people with hair loss, especially women. 

I just began reading this post this evening. My hair loss began when I was 18, currently 29. No bald spots, but it just keeps getting thinner and thinner and thinner. I have been to many doctors as well. Every PCP and family doctor have been of no help. After four dermatologists I have given up on that as well. I went to Hans Wiemann (in the St. Louis area) that offers laser treatments and hair transplants. The whole appointment was such a sales pitch that I was so aggravated and felt worse by the time I left. I have also tried an herbalist, chinese medicine, and a nutritionist/chiropractor. I try not to think about it, I really do, but let’s face it, that’s about impossible. I know my problem is NOT genetic, everyone in my family has a full head of hair. I’m healthy in terms of exercise and diet, I don’t take any medications, smoke, or drink. None of the doctors have ever found anything with blood work or urine samples. If anyone can suggest a doctor, specialist, anyone that can help in the St. Louis or Chicago area, PLEASE do let me know.
I need help. I have been taking Elavil for sleeping for years just reccently I have noticed alot of hair loss and I am so worried. I also take synthroid. and just got off of cytomel because that also causes hair loss.I found out by going on line that taking Elavil and synthroid together it can cause hair loss and heart rhythm disorders. I have been having lots of heart plapations too. Does anyone know if you stop taking Elavil will the hair come back or if you chance snythroid to another drug? let me know we need to stick together on this.

There can be several factors behind hair loss such as environmental effects, aging, too much stress, excessive smoking, nutritional deficiencies, hormonal imbalance, genetic factors, scalp infections, use of wrong or chemically enriched hair products, certain medicines and medical conditions like thyroid disorder, autoimmune diseases, polycystic ovary syndrome (PCOS), iron-deficiency anemia, and chronic illnesses.
Figure 2 is used with permission from Utah Valley Family Practice Residency Program.Figures 3 and 10 are used with permission from the Utah Valley Family Practice Residency Program. Figure 5 is used with permission from Mark Luba, M.D., Good Samaritan Family Practice Residency. Figure 6 is used with permission from Richard Usatine, M.D., UCLA. Figures 9 and 11 are reprinted with permission from the American Academy of Dermatology.
Also, re: the Proscar, I think that it may already be helping some as I think my shedding may be tapering off a bit more. I am losing a few less hairs Per day now. Maybe? I don’t know, but I am trying to stay positive!! I have no real regrowth. Just wisps, extremely fine hair, almost hard to see. Kind of transparent. I am not expecting miracles, but trust me…. THe moment I feel I have any true results to share with you girls, I will definitely be posting them! There aren’t many success stories out here. We need more. I guess people don’t come out here as much if they are experiencing good things w their hair?
There are many potential causes of hair loss in women , including medical conditions, medications, and physical or emotional stress. If you notice unusual hair loss of any kind, it's important to see your primary care provider or a dermatologist, to determine the cause and appropriate treatment. You may also want to ask your clinician for a referral to a therapist or support group to address emotional difficulties. Hair loss in women can be frustrating, but recent years have seen an increase in resources for coping with the problem.

I got really sick at the age 40, 2 years after my second child was born,I started losing weight,I went from 54kg down to 47kg,my skin was splitting on the backs of my legs,both my hands,I had blisters up my arms ,on the tops of my feet,migraines that would have me vomiting none stop for ten hours,then only to sleep for 2 days to recover,no doctors were interested,I saw 8 and they all wanted me on anxiety medication because I was going through a break up that was there answer to the way I was feeling.No one wanted to listen to me.Almost feeling like
×